Tornadoes · United States · Missouri · 2004
F0 tornado, New Hamburg, Missouri, October 26, 2004
This F0 tornado ran 0.3 miles across Scott County on October 26, 2004, touching down at 5:16 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 26, 2004
- Touchdown
- 5:16 PM CDT (22:16 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Scott County
- Touchdown point
- 37.170, -89.550
- Lift-off point
- 37.180, -89.550
- Record number
- 1685
What the Weather Service recorded
A supercell thunderstorm formed near a warm front, and then moved east along it. The storm produced two known tornadoes and some wind damage in Scott County, then crossed the Mississippi River into Illinois.
The very short track of this tornado was all in the northeast part of New Hamburg. The tornado touched down about 100 yards east of Highway A. Two homes received major roof damage, along with some structural damage. About 100 yards east of the two homes, a bed-and-breakfast business was destroyed. Another building lost its roof and two walls. A pole barn, a 100-year-old barn, and a wood silo were all destroyed. The barns contained antique farm equipment and a horse-drawn carriage that were destroyed. A dog was killed when the tornado destroyed the shed it was in. Several cars were damaged. Power was out to most or all of the town. A number of trees were topped. Peak winds were estimated near 110 MPH.
A trained spotter observed the weak tornado crossing Interstate 55. A few tree limbs were blown down. Due to the lack of damage along the tornado's path, the touchdown and lift-off points were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 26, 2:45 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 26, 2:45 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT TUE OCT 26 2004 .DISCUSSION... ACTIVE PATTERN TO CONTINUE. BIGGEST CHALLENGES WITH THIS PACKAGE CONTINUE TO BE WHEN TO TURN THE PRECIP FAUCET ON AND OFF OVER THE NEXT SEVEN DAYS. UPPER RIDGE TO REMAIN OVER THE CWA THROUGH THE FIRST HALF OF THE FORECAST CYCLE...BUT UNFORTUNATELY NOT AMPLIFIED ENOUGH TO DEFLECT ENERGY/MOISTURE/PRECIP TO OUR NORTH. AT PRESS TIME A WEAK WARM FRONT WAS LOCATED OVER THE NORTHEAST SECTIONS OF THE CWA AND LIFTING NORTHEAST AS A SURFACE LOW AND ASSOCIATED COLD FRONT SAGGED SLOWLY SOUTHEAST TOWARD THE AREA. OVERNIGHT MOST OF THE REGION WILL BE IN THE WARM SECTOR WITH SCATTERED CONVECTION POSSIBLE WITH THE EXCEPTION OF THE NORTHERN SECTIONS WHERE HIGHER CHANCES FOR PRECIP CAN BE EXPECTED WITH APPROACHING LOW/FRONT. THE FRONT IS FORECAST TO BECOME STATIONARY ALONG OR NEAR THE TN/KY BORDER ON WEDNESDAY...SO WILL KEEP POPS IN ALL DAY. WEDNESDAY NIGHT AND THURSDAY THE STATIONARY FRONT WILL LIFT NORTHEAST ACROSS THE CWA IN RESPONSE TO A DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WHICH WILL SPREAD PRECIP BACK ACROSS THE CWA. THE CWA WILL BE BACK IN THE WARM SECTOR ON FRIDAY SO SCATTERED CONVECTION CAN AGAIN BE EXPECTED. FRIDAY NIGHT INTO SATURDAY A COLD FRONT WILL CROSS THE REGION SO WILL KEEP POPS THERE AS WELL. THIS FRONT IS ALSO FORECAST TO BECOME STATIONARY JUST SOUTH OF OUR CWA SATURDAY NIGHT AND RETURN BACK NORTHWARD AS A WARM FRONT SUNDAY NIGHT AS ANOTHER SURFACE LOWS DEVELOPS OVER THE PLAINS. THIS VERY STRONG LOW IS FORECAST TO PULL A STRONG COLD FRONT ACROSS THE CWA ON MONDAY. COULD GET VERY INTERESTING ON MONDAY IF ALL PARAMETERS COME TOGETHER. WILL KEEP LOWER POPS IN MONDAY NIGHT DUE TO TIMING UNCERTAINTIES AND WRAPAROUND MOISTURE ON THE BACK SIDE OF THIS SYSTEM. ON TUESDAY COOL AND DRY CONDITIONS SHOULD PREVAIL AS HIGH PRESSURE OVERSPREADS THE REGION. USED A MULTI MOS BLEND FOR TEMPS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP
Hazardous weather outlook, Oct 26, 4:40 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 AM CDT TUE OCT 26 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-271000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 440 AM CDT TUE OCT 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ALMOST DAILY THROUGH THE PERIOD. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
10.3 hours before the tornado, 263 km from the path. October 26, 2004.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 284 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Cape Girardeau (CGI), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of October 26, 2004
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 26 | 5:09 PM CDT | F1 | Scott, MO | 0.1 | 100 | $100,000 | ||
| October 26 | 5:45 PM CDT | F0 | Sainte Genevieve, MO | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.